Missouri, 2010

Flash Flooding in Missouri, July 29, 2010

July 29, 2010 · NWS LSX · 2 events in 2 counties and zones

A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced heavy rainfall and caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. A few of the storms produced heavy rainfall and caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 28, 10:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 10:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 PM CDT WED JUL 28 2010

.DISCUSSION...
/340 PM CDT WED JUL 28 2010/

FCST FOCUS FOR SHORT TERM WILL BE POPS FOR TONIGHT AND TOMORROW.
THEN...FOCUS WILL TURN TO TEMPS THRU THE END OF THE WEEK BEFORE AN
MCS THAT MAY AFFECT THE AREA ON FRI INTO SAT.

CDFNT OVER SRN IA AND CNTL IL WILL CONTINUE TO PUSH SWD TONIGHT WITH
TSRA ALONG/AHEAD OF THIS FNT AND PULSE TSRA ACROSS THE SRN HALF OF
THE CWA. MDLS AGREE WELL WITH THIS CONVECTION DIMINISHING THIS EVE
AND SHUD BE NEARLY GONE BY MIDNIGHT. SOME TSRA MAY BE POSSIBLE AGAIN
THURS ACROSS THE SRN PORTIONS OF THE CWA WHERE THE FNT WILL BE IN
THE MORNING. THIS CHANCE SHUD BE SHORT LIVED AS THE FNT CONTINUES TO
PUSH SWD.

THIS FNT WILL TRY TO LIFT BACK NWD AS A WRMFNT THURS NIGHT. MDLS
SUGGEST MCS DEVELOPMENT ACROSS THE NRN PLAIN ON THURS AND
PROPAGATING SEWD ALONG THIS BNDY...REACHING THE CWA SOMETIME ON FRI.
MDLS DIFFER EXACTLY WHERE THIS BNDY WILL BE AS THE MCS REACHES THE
CWA...BUT SHUD BE ACROSS THE WRN COUNTIES. TSRA CHANCES WILL SPREAD
ACROSS THE REMAINDER OF THE CWA FRI NIGHT INTO SAT.

THE SECOND HALF OF THE WEEKEND IS EXPECTED TO BE DRY.  TRENDED TWD
THE ECMWF WITH STRONG GEM SUPPORT FOR THE EXTD. MDLS PROG THE NEXT
CDFNT TO AFFECT THE CWA AS EARLY AS LATE MON NIGHT.

FOR TEMPS...TRENDED TWD THE COOLER MOS/MDL GUIDE THRU FRI AND BEGAN
SLOW WARMING TREND ON SAT. WENT WITH A PERSISTENCE FCST UNTIL MON
WITH MDLS SUGGESTING WARM TEMPS ON MON AHEAD OF THE CDFNT. CURRENT
FCST BRINGS HEAT INDEX VALUES AROUND THE 100 DEGREE MARK. THESE
VALUES MAY BE HIGHER DEPENDING UPON DEWPOINTS. CURRENT DEWPOINT FCST
IS ON THE CONSERVATIVE SIDE WITH ECMWF DEPICTING RATHER DRY SFC
RIDGE SETTLING OVER PLACE.

TILLY

&&

.AVIATION...
/1136 PM CDT WED JUL 28 2010/

COMPLEX OF TSRA IS MOVING SSWWD OVR CNTRL/NERN MO AND EXPECT IT TO
MOVE THROUGH KCOU WITH A BRIEF IFR VSBYS/CIGS IN +RA. EXPECT DRY
AND VFR CONDITIONS THE NEXT 24-30 HOURS. COLD FRONT ROUGHLY ALONG
A KUIN-KMCI LINE WILL CONTINUE TO MOVE SLOWLY SEWD. LGT/VRB WINDS
WILL BECOME N-NELY AND INCREASE SLIGHTLY DURING THE DAY THURSDAY.

SPECIFICS FOR KSTL...MAIN COMPLEX OF STORMS WILL MISS KSTL TO THE
WEST. SCT SHRA/ISOLD TSRA MAY STILL AFFECT THE AIRPORT THROUGH
08Z. THEN EXPECT DRY AND VFR CONDITIONS THEREAFTER.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 28, 6:55 PM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT WED JUL 28 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
755 PM CDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING. SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING WIND
GUSTS OF 60 MPH. LOCALLY HEAVY RAINFALL AND FLASH FLOODING OF LOW
LYING AREAS WILL ALSO BE POSSIBLE WHERE THUNDERSTORMS MOVE
REPEATEDLY ACROSS THE SAME LOCATION.

MODERATE RIVER FLOODING CONTINUES FOR MUCH OF THE MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA
FROM THURSDAY THROUGH SATURDAY...AND AGAIN ON MONDAY NIGHT AND
TUESDAY...AS SERIES OF FRONTS WAVER ACROSS THE MIDDLE MISSISSIPPI
VALLEY.

MODERATE TO MAJOR RIVER FLOODING IS FORECAST FOR MUCH OF THE
MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

In the hours before

Special weather statement, Jul 28, 7:06 PM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT WED JUL 28 2010

ILZ095>097-290145-
ADAMS IL-BROWN IL-PIKE IL-
806 PM CDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS...SOUTHERN
BROWN AND NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL
845 PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
MEREDOSIA TO 7 MILES NORTHEAST OF PAYSON...AND MOVING SOUTHEAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PITTSFIELD...
  BEVERLY...
  GRIGGSVILLE...
  VERSAILLES...
  KINGSTON...
  FISHHOOK...
  CHAMBERSBURG...
  BAYLIS...
  PERRY...
  NEW SALEM...
  VALLEY CITY...
  DETROIT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT
Local storm report, Jul 28, 9:12 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 PM CDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HEAVY RAIN       BEVERLY                 39.79N  90.99W
07/28/2010  M1.80 INCH       ADAMS              IL   STORM CHASER

            ADAMS PIKE COUNTY LINE - SINCE 830 PM

&&

DYE
Local storm report, Jul 28, 9:21 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1021 PM CDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     FLOOD            HANNIBAL                39.71N  91.38W
07/28/2010                   MARION             MO   LAW ENFORCEMENT

            WATER OF UNKNOWN DEPTH COVERING PART OF WARREN BARETT
            DRIVE

&&

BRITT

The radar

The St Louis radar (KLSX), 138 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
July 29, 1:00 AM CST to 6:00 AM CST
Where
Boone County, Centralia to 3.1 mi WNW of Sturgeon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.220, -92.130

Up to five inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Route Z just south of Centralia. One vehicle drove into the flood waters on Route Z and got stuck, so a water rescue had to be performed. No one was injured in the incident.

Flash Flood, Audrain

When
July 29, 2:00 AM CST to 5:57 AM CST
Where
Audrain County, 2.6 mi NE of Bassinger Corner to 0.37 mi WNW of Molino
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.310, -91.621

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of U.S. Highway 54 and County Road 424 and Highway KK west of Laddonia. One car was washed off the road in this location. No one was injured in the incident.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253808, 253809.